Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 216, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 23, 2022, 8:39 AM CDT for Chippewa County, Lac qui Parle County, Swift County, Minnesota. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2022, 8:39 AM CDT (13:39 UTC)
- Expired
- Jul 23, 2022, 9:30 AM CDT
- In force
- 51 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Chippewa County, MN, Lac qui Parle County, MN, Swift County, MN
The radar
The Aberdeen radar (KABR), 178 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 9:18 AM CDT | TSTM WND GST 54 | 2 Nne Appleton, MN | KAQP - AIRPORT WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 6:33 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 1600 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted.
709
WUUS53 KMPX 231339
SVRMPX
MNC023-073-151-231430-
/O.NEW.KMPX.SV.W.0216.220723T1339Z-220723T1430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
839 AM CDT Sat Jul 23 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Lac qui Parle County in west central Minnesota...
Northwestern Chippewa County in west central Minnesota...
Western Swift County in west central Minnesota...
* Until 930 AM CDT.
* At 838 AM CDT, severe thunderstorms were located along a line
extending from near Ortonville to near Albee to near Tunerville,
moving east at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Marietta around 845 AM CDT.
Bellingham around 855 AM CDT.
Other locations in the path of these severe thunderstorms include
Madison, Lake Oliver, Appleton, Milan and Dawson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4526 9645 4525 9629 4522 9627 4518 9610
4541 9612 4541 9564 4511 9579 4480 9616
4480 9645
TIME...MOT...LOC 1338Z 269DEG 40KT 4533 9640 4511 9650 4488 9676
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
PEM4 follow-up statements
088
WWUS53 KMPX 231400
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
900 AM CDT Sat Jul 23 2022
MNC023-073-151-231430-
/O.CON.KMPX.SV.W.0216.000000T0000Z-220723T1430Z/
Lac qui Parle MN-Chippewa MN-Swift MN-
900 AM CDT Sat Jul 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR LAC QUI PARLE...NORTHWESTERN CHIPPEWA AND WESTERN SWIFT
COUNTIES...
At 859 AM CDT, severe thunderstorms were located along a line
extending from Artichoke Lake to 5 miles east of Bellingham to near
Gary, moving east at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Appleton, Lake Oliver, Milan and Dawson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4526 9645 4525 9629 4522 9627 4518 9610
4541 9612 4541 9564 4511 9579 4480 9616
4480 9645
TIME...MOT...LOC 1359Z 275DEG 40KT 4533 9616 4511 9619 4485 9645
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
PEM059
WWUS53 KMPX 231409
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
909 AM CDT Sat Jul 23 2022
MNC023-073-151-231430-
/O.CON.KMPX.SV.W.0216.000000T0000Z-220723T1430Z/
Lac qui Parle MN-Chippewa MN-Swift MN-
909 AM CDT Sat Jul 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR LAC QUI PARLE...NORTHWESTERN CHIPPEWA AND WESTERN SWIFT
COUNTIES...
At 909 AM CDT, severe thunderstorms were located along a line
extending from Lake Oliver to 6 miles south of Appleton to 8 miles
northeast of Gary, moving east at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Madison, Dawson, Appleton, Milan, Bellingham, Marietta, Lake Oliver,
Cerro Gordo, Clontarf, Hagen, Danvers and Holloway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4496 9645 4522 9627 4518 9610 4541 9612
4541 9564 4511 9579 4480 9616 4480 9645
TIME...MOT...LOC 1409Z 269DEG 40KT 4533 9601 4511 9604 4485 9631
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PEM237
WWUS53 KMPX 231422
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
922 AM CDT Sat Jul 23 2022
MNC023-073-151-231430-
/O.CON.KMPX.SV.W.0216.000000T0000Z-220723T1430Z/
Lac qui Parle MN-Chippewa MN-Swift MN-
922 AM CDT Sat Jul 23 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR EASTERN LAC QUI PARLE...NORTHWESTERN CHIPPEWA AND SOUTHWESTERN
SWIFT COUNTIES...
At 921 AM CDT, severe thunderstorms were located along a line
extending from 9 miles east of Lake Oliver to near Milan to 6 miles
southwest of Dawson, moving east at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Madison, Dawson, Appleton, Milan, Cerro Gordo, Hagen, Danvers,
Holloway, Appleton Airport and Madison Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4530 9604 4530 9570 4511 9579 4480 9616
4480 9636 4518 9611 4518 9610 4520 9610
TIME...MOT...LOC 1421Z 270DEG 40KT 4533 9584 4511 9587 4485 9614
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PEM817
WWUS53 KMPX 231424
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
924 AM CDT Sat Jul 23 2022
MNC023-073-151-231434-
/O.EXP.KMPX.SV.W.0216.000000T0000Z-220723T1430Z/
Lac qui Parle MN-Chippewa MN-Swift MN-
924 AM CDT Sat Jul 23 2022
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAC QUI PARLE...
NORTHWESTERN CHIPPEWA AND SOUTHWESTERN SWIFT COUNTIES WILL EXPIRE AT
930 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms and the storm
could strengthen again. We will be watching closely.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
west central Minnesota.
LAT...LON 4530 9604 4530 9570 4511 9579 4480 9616
4480 9636 4518 9611 4518 9610 4520 9610
TIME...MOT...LOC 1424Z 269DEG 40KT 4533 9582 4511 9585 4485 9612
$$
PEMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 7:15 AM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 23, 7:15 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 715 AM CDT Sat Jul 23 2022 .DISCUSSION...(Today through Friday) Issued at 319 AM CDT Sat Jul 23 2022 KEY MESSAGES: - Two rounds of severe weather possible today. First is expected this morning roughly along the MN river from western into southeast MN. A second round is possible this afternoon/evening over southern MN into western WI. Storms have developed this morning near the central ND/SD border, though they are a couple of hours ahead of schedule. These storms have developed on the nose of a 40 kt LLJ. These storms expected to travel southeast along the MUCAPE gradient, with the RAP showing the nose of the LLJ roughly following this CAPE gradient as well. These storms are expected to be rolling into west central MN possibly as early as 6 am, then run down the MUCAPE gradient from west central to southeast MN. CAMS are showing some rather healthy updraft helicity swaths with this activity, with current expectations that we will see a risk for large hail (over 2" in diameter) and strong wind this morning roughly paralleling the MN River from west central to southeast MN. The big question for today is do we see a round 2 of thunderstorms behind the morning wave for this afternoon and evening. This mornings activity will come in well ahead of the synoptic cold front, but will likely impact how far north the warm front down along the MN/IA border this morning can make it. A volatile airmass is expected to develop south of the warm front, with mlCAPE values of 4000-5000 j/kg expected. Where convergence along the cold front can meet up with this sort of environment, storms will likely develop and quickly become severe, but there's still quite a bit of uncertainty with where these storms develop. Looking at the mean h85 wind field from the HREF, an enhancement of the LLJ is expected this afternoon from central IA into southeast MN. Initiation of deep moist convection would be most likely within the convergence on the west side of this LLJ, which would put south central MN up into the southeast Twin Cities metro in line for being near where round 2 develops. Upscale growth into one or more lines of storms is expected with round 2 of storms, with the increasing wind fields bringing the significant wind gust threat into play. The cold front will clear the MPX area this evening, with much drier air filtering in Saturday night. This will leave behind an absolutely spectacular weather day on Sunday, with highs expected to be near 80 with dewpoints in the 50s and a refreshing northwest wind. High pressure lingers over the Upper Midwest on Monday with cooler and drier air settling in. Temperatures will be seasonable in the mid to upper 70s to start the work week with low relative humidity. The surface high will move east as a low pressure begins to develop upstream in Canada. Tuesday's high temperatures rebound into the low to mid 80s ahead of the approaching cold front. This system will bring us our primary chance of precipitation for Tuesday evening into Wednesday morning. A cold front is expected to stretch back from the parent low into the Central Plains Tuesday afternoon. As the frontal boundary swings through, we'll see thunderstorm development ahead of the boundary Tuesday evening. Any severe weather threat will be dependent on frontal timing and the amount of moisture return ahead of the shortwave trough/front. We'll cool off behind the front with high temperatures back into the upper 70s on Wednesday and Thursday. There will be some potential for a few very isolated pop up showers/storms Thursday afternoon as an impulse rotates around the upper level low over James Bay/E Canada. One caveat is that it's not currently represented in the NBM PoPs and I do not expect it to be for several days. High pressure builds in for the start of the weekend and should result in pleasant weather and seasonable temperatures as we head into the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 709 AM CDT Sat Jul 23 2022 Storms near Aberdeen are expected to race across southern MN today, likely as a bow echo, with RWF and MKT at greatest risk for seeing severe storms. Timing in going TAFs for this first round of storms still looks pretty good, so did not change that much. Bigger question mark comes with whether or not we'll see a second round of storms develop late this afternoon along the cold front. Models have been struggle much more with this, but have prob30s at MKT/MSP/RNH/EAU to account for this potential second round in the late afternoon and evening. Current trends for round 2 is that the chances are better for it south and east of all MPX terminals. VFR conditions are expected outside of storms, though the lone exception is at EAU, where much of the guidance is showing a risk for IFR/MVFR stratus tonight. KMSP...Storms near Aberdeen are expected to impact MSP between roughly 1630z and 19z. We'll likely see a bit of a break, with another potential round of storms developing closer to 00z as the cold front passes MSP. /OUTLOOK FOR KMSP/ Sun...VFR. Winds NW 10-20 kts. Mon...VFR. Winds W around 5 kts. Tue...VFR. Chc TSRA. Wind SW at 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...BPH/MPG AVIATION...MPG
Hazardous weather outlook, Jul 23, 3:38 AM CDT, 5 hours 1 minute before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 338 AM CDT Sat Jul 23 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 240845- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 338 AM CDT Sat Jul 23 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Two rounds of severe weather are expected today. Round one will be this morning, roughly along the Minnesota river from west central into southeast Minnesota. Large hail, damaging wind gusts, and locally heavy downpours will be the primary hazards with this morning round of storms. Round two is expected to develop this afternoon from south central into east central Minnesota and continue east across southeast Minnesota and western Wisconsin into the evening. Destructive wind gusts, large hail, locally heavy rainfall, and a tornado or two will be possible with this second round of storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this morning and again this afternoon and evening.
In the hours before
Special weather statement, Jul 23, 8:02 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
802 AM CDT Sat Jul 23 2022
MNZ054-056-064-065-231345-
Chippewa MN-Yellow Medicine MN-Renville MN-Lac Qui Parle MN-
802 AM CDT Sat Jul 23 2022
...A strong thunderstorm will impact portions of Lac qui Parle,
Chippewa, central Yellow Medicine and northwestern Renville Counties
through 845 AM CDT...
At 801 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dawson, or 22 miles west of Montevideo, moving east at 65 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Dawson around 810 AM CDT.
Boyd around 815 AM CDT.
Montevideo and Watson around 820 AM CDT.
Other locations in the path of this storm include Granite Falls,
Maynard, Clara City and Raymond.
This includes the following highways...
U.S. Highway 212 between mile markers 0 and 64.
U.S. Highway 75 between mile markers 95 and 115.
U.S. Highway 59 between mile markers 94 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
central and west central Minnesota.
&&
LAT...LON 4507 9645 4513 9525 4473 9524 4472 9646
TIME...MOT...LOC 1301Z 269DEG 57KT 4490 9617
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
PEMThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:02 AM CDT | Special Weather Statement | MPX | Chippewa, Lac qui Parle | 43 min |
| Jul 23, 9:03 AM CDT | Special Weather Statement | MPX | Renville | 27 min |
| Jul 23, 9:33 AM CDT | Severe Thunderstorm Warning | MPX | Redwood, Renville | 42 min |
| Jul 23, 9:39 AM CDT | Special Weather Statement | MPX | Chippewa, Yellow Medicine | 36 min |
| Jul 23, 10:01 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Redwood, Renville, Yellow Medicine | 44 min |
| Jul 23, 10:07 AM CDT | Severe Thunderstorm Warning | MPX | Nicollet, Renville, Sibley | 38 min |
| Jul 23, 10:26 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet | 34 min |
| Jul 23, 10:37 AM CDT | Severe Thunderstorm Warning | MPX | Sibley | 38 min |
| Jul 23, 10:50 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville | 19 min |
| Jul 23, 11:01 AM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Nicollet | 29 min |
| Jul 23, 11:52 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Le Sueur, Rice, Scott | 38 min |
| Jul 23, 11:57 AM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Steele, Waseca | 33 min |
| Jul 23, 12:36 PM CDT | Special Weather Statement | MPX | Goodhue, Steele | 39 min |
| Jul 23, 1:05 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 55 min |
| Jul 23, 1:18 PM CDT | Tornado Warning | MPX | Freeborn | 27 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.